Hail, Hamilton
- When
- April 12, 2:57 PM CST
- Where
- Hamilton County, 0.91 mi SW of Pottsville
- Measured
- 1.5 in hail
- Reported by
- Amateur Radio
- Coordinates
- 31.670, -98.330
Amateur radio reported ping pong ball sized hail in Pottsville, TX.
Thunderstorms developed along a dryline across the Big Country the afternoon of Tuesday April 12, then spread east across North and Central Texas, producing all modes of severe weather. 6 inches in length was documented in the Salado area of Bell County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FWD wrote it up.
Thunderstorms developed along a dryline across the Big Country the afternoon of Tuesday April 12, then spread east across North and Central Texas, producing all modes of severe weather. Extremely large hail occurred over parts of our Central Texas counties, where a record-breaking hailstone over 5.6 inches in length was documented in the Salado area of Bell County. This hailstone is now the largest recorded hailstone in our CWA to date. Two tornadoes also occurred across Central Texas in Bell County. An EF-3 tornado started in Williamson County and moved northeast and then northerly across the Salado area. Twenty-three people were injured but no fatalities occurred. Additional storms developed overnight into Wednesday as a cold front pushed through the area, some of which also became severe.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Apr 12, 1:33 PM CST, 1 hour 24 minutes earlier.
Area Forecast Discussion National Weather Service Fort Worth TX 233 PM CDT Tue Apr 12 2022 ...New Long Term... .SHORT TERM... /Issued 147 PM CDT Tue Apr 12 2022/ /Through Tomorrow Evening/ An active weather pattern is expected through the short term period across North and Central Texas. The 12Z FWD sounding revealed a stout cap in place this morning, but the 18Z FWD sounding revealed the cap has weakened significantly with only a weak cap in place, which is to be expected as the arrival of the anticipated shortwave approaches from the southwest. Persistent southerly flow aided in a surge of rich Gulf moisture, evident by dew point observations in the mid 60s to near 70 degrees across the region. Meanwhile, a sharp dew point gradient is observed well to the west of our region, with dew points dropping into the 20s and 30s along and west of a Vernon to Abilene to San Angelo line. The latest radar imagery reveals broad area of light rain showers and isolated embedded thunderstorms continue to move northeast early this afternoon. Our area of focus for this afternoon and evening's severe thunderstorm potential will begin across our far western counties as the dryline approaches from the west. As has been discussed the past few days, the environment ahead of this boundary remains favorable for severe thunderstorms with MLCAPE values upwards of 1500-2000 J/kg and mid level lapse rates ranging from 7-9 C/km. The 18Z FWD sounding revealed about 20 knots of deep layer shear at this time, but these values should increase to 40-50 knots over the next 2-4 hours and support severe thunderstorms, including supercells. At the time of this writing, discrete convection has developed just along the dryline in Runnels County and additional discrete development is expected along this boundary as the dryline moves to the east this afternoon. This area is also where SPC Mesoanalysis places the higher deep layer shear values at this time. With the bulk layer shear vectors oriented nearly orthogonal to the boundary, any initial discrete development across the Big Country should move to the east toward the I-35 corridor later this evening before congealing into a cluster or broken line of strong to severe thunderstorms. The main threats are very large hail and damaging wind gusts, although a low potential for tornadoes cannot be ruled out. This activity should exit to the east of the region by 10-11 PM. Additional precipitation may develop ahead of a cold front after 1-2 AM tonight, mainly along/south of the I-20 corridor and move off toward the southeast. There is still uncertainty on how this will evolve following this evening's convection, so we'll have to keep an eye on trends over the next several hours. There may be lingering showers and thunderstorms ahead of the cold front across East and Central Texas tomorrow morning, but should clear by the late morning hours. Behind the front, winds will shift to the west and eventually northwest around 15-20 mph and higher gusts. Cloud cover will also clear with the arrival of drier air in wake of the front. Temperatures will be a few degrees cooler across North Texas, with highs in the upper 70s to low 80s. Across Central Texas, highs should warm into the upper 80s. Dew points are expected to drop into the teens across the Big Country, and in combination with the breezy northwest winds, will result in near critical fire weather conditions tomorrow afternoon. Garcia && .LONG TERM... /NEW/ /Thursday Onward/ Following Wednesday's cold front, much drier and cooler air will settle into North and Central Texas as a broad surface high overspreads the Central and Southern Plains. This should lead to fair weather on Thursday with highs in the 70s and lower 80s. Return flow will ensue late in the day, and Gulf moisture will make a quick return by early Friday morning. This will recharge the warm buoyant sector as the dryline redevelops to our west. At this time, it appears there will be insufficient support for activity on the dryline late Friday afternoon in the absence of any upper-level ascent to weaken what should be a strong capping inversion in place. Instead, convective chances would likely hold off until later Friday night and early Saturday as a trailing cold front moves into North Texas. Shear vector orientation to the frontal boundary as well shear magnitudes will be supportive of a convective cluster or perhaps one or more MCS segments, with convection having a tendency to become undercut by the southward moving front over time. However, a marginal severe storm threat still looks plausible given the thermodynamic profiles. While most of the stronger convection should be during the overnight hours, lingering precipitation more stratiform in nature could continue into the day Saturday if low-level flow is not sufficiently interrupted by a larger MCS. Modest rain chances may continue on Sunday and Monday as additional fast-moving disturbances ripple through progressive zonal flow aloft. Another front may arrive early next week, resulting in a couple of inactive days following its arrival. However, the active spring pattern will not take long to recover the environment for additional convective chances towards the middle of next week. -Stalley && .AVIATION... /Issued 147 PM CDT Tue Apr 12 2022/ /18Z TAFs/ Most of the TAF sites this afternoon are observing VFR ceilings at this time, although very intermittent bouts of MVFR ceilings may be observed over the next hour or so. The main aviation concern is the potential for strong to severe thunderstorms that develop along the dryline, which is currently located along a Vernon to Abilene to San Angelo line. Isolated convection has already developed at this time and additional activity is expected over the next few hours. Thunderstorms may approach the terminals as early as 22Z, but are more likely within a 23-01Z time frame. Convection should end by late this evening and there will be a lull in activity prior to the arrival of a cold front. There is still some uncertainty on whether there will be an increase in convection once again after 7-8Z, so at this time I opted to keep precipitation out of the TAF until confidence increases. There is a potential for a surge of MVFR ceilings ahead of the front, but a clearing is expected by Wednesday morning as drier air filters in. Otherwise, breezy southerly winds will persist ahead of the front with gusts near 30 knots. Behind the front, breezy westerly to northwesterly winds will prevail through the end of the forecast period. Garcia && .PRELIMINARY POINT TEMPS/POPS... Dallas-Ft. Worth 67 83 49 80 58 / 60 20 0 0 5 Waco 67 89 48 81 57 / 40 40 0 0 5 Paris 65 81 44 74 51 / 60 60 0 0 10 Denton 62 82 42 78 54 / 50 10 0 0 5 McKinney 65 82 44 76 54 / 60 30 0 0 5 Dallas 68 83 50 78 58 / 60 30 0 0 5 Terrell 65 83 47 77 55 / 50 40 0 0 5 Corsicana 67 86 49 79 56 / 50 50 0 0 5 Temple 67 89 48 83 57 / 30 30 0 0 5 Mineral Wells 63 83 43 82 56 / 30 5 0 0 5 && .FWD WATCHES/WARNINGS/ADVISORIES... None. &&
Hazardous Weather Outlook National Weather Service Fort Worth TX 215 PM CDT Tue Apr 12 2022 TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-131230- Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin- Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas- Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell- Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro- Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone- Leon-Milam-Robertson- 215 PM CDT Tue Apr 12 2022 This Hazardous Weather Outlook is for North and Central Texas. .DAY ONE...This Afternoon and Tonight. Thunderstorms are possible across nearly all of North and Central Texas this evening and tonight with a potential for severe storms. The primary hazards are large hail and damaging winds, but a few tornadoes are also possible. There is an elevated fire threat this afternoon west of US-281 where dry, very warm and breezy weather is expected. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Thunderstorm chances continue Wednesday morning, especially south of I-20 and east of I-35. Some thunderstorms may be severe with damaging winds and hail the most likely hazards. The fire threat will become elevated west of I-35 Wednesday afternoon when it becomes windy and dry behind a weak cold front. There is a slight chance of thunderstorms Friday though Monday across much of North and Central Texas. .SPOTTER INFORMATION STATEMENT... Spotter activation may be requested across North and Central Texas this afternoon and evening.
The Dyess AFB radar (KDYX), 130 km away, was scanning. The volume nearest the first event began at 20:57 UTC.
65 hail, 21 thunderstorm wind, 3 tornado. Local standard time, as filed.
Amateur radio reported ping pong ball sized hail in Pottsville, TX.
A trained spotter reported quarter sized hail off of Highway 36 about 9 miles northwest of Hamilton, TX.
A social media picture indicated ping pong ball sized hail near Highway 1690 in Izoro, TX.
A public report indicated dime sized hail in Granbury, TX.
A tornado was documented by pictures and videos over the Fort Hood military base. This area is undeveloped and has little access. No damage was reported. Times and path were determined by using visual reports and radar tracking of a tornadic debris signature.
Large trees were broken and sheds were damaged in Granbury.
A 51 kt wind gust was measured at KGDJ.
Thunderstorm winds were estimated at 55-60 MPH in Cresson. Power outages were reported.
This tornado began in northern Williamson County and additional information about the beginning of this tornado track can be found from the NWS Austin/San Antonio office.
Video evidence taken on the ground during the tornadic event, and areal footage of the damage track show the parent circulation produced at least 3 small, brief tornadoes while the storm circulation was near and east of the county line. Scattered damage points and small paths are making it difficult to determine which areas may have been impacted by each of these smaller tornadoes before the parent tornado formed. Therefore, in the area just east of the Williamson/Bell County line, the damage extent of the tornadic track has been widened to include all the known damage points (all EF-0s or EF-1s). In this case, since it is too difficult to discern the smaller tracks, and because they all formed from the same parent circulation within a short amount of time of each other, they will all be considered one tornado. The maximum width listed will remain the maximum width of the parent tornado (the EF-3 tornado).
The tornado, which began in northern Williamson County, entered extreme southern Bell County north of the junction between Bell County Road 231 and FM 2843. In this area there was a narrow swath of tree damage consistent with EF-0 intensity wind speeds, with some damage to outbuildings as well. The tornado moved east-northeast and intersected FM 2843, where the damage to trees and structures became much more significant. At least 15-20 damaged homes were visible to the survey team on both sides of FM 2843, with the most significant damage concentrated near the junction of FM 2843 and Buttermilk Road. In this vicinity, at least 10 structures suffered EF-2 to EF-3 intensity damage, with a small cluster of homes experiencing estimated peak tornado wind speeds of 150 to 165 mph. These structures had all or most of their roofs removed, and some of them had one or more exterior walls collapsed. Two churches along FM 2843 in the vicinity of Buttermilk Road were seriously damaged, with roofing material removed and multiple walls collapsed. Numerous vehicles in the area had significant damage consistent with being rolled or having flying projectiles thrown into them. Many hardwood trees along the FM 2843 corridor in the tornado path were uprooted or snapped, and many power poles were also snapped.
Beyond Buttermilk Road, the tornado continued traveling east-northeastward another 1.5 miles along FM 2843, then began a sharp turn to the northeast and eventually a northerly direction. Aerial footage allowed us to track the damage through inaccessible areas where notable tree damage, damage to homes and barns was observed along the path of the tornado.
The tornado reached Crows Ranch Rd and damaged aluminum panels of the roof of a home and blew in the panel garage door. It continued over a ridge line, then intensified again shortly before crossing FM 2484. It uprooted many large trees, shifted a large barn's walls, lifted roof panels off a shed, and caused significant damage to a residence. The residence's roof was almost entirely removed from the structure, and a section of the south facing wall was blown in. The east facing wall was completely blown out, all consistent with a high-end EF2 rating in this location. The tornado then continued northwest into the South Shore neighborhood, and then into Union Grove Park where it lifted shortly after moving onto Stillhouse Hollow Lake.
Amateur radio reported nickel to quarter sized hail on Chisolm Trail Parkway just southwest of Joshua, TX.
Amateur radio reported dime sized hail just southeast of Eagle Mountain Lake.
Many social media reports of large hail ranging up to 4 inch in diameter hail was reported in and around the Salado, TX area. This was in addition to the 5.6+ inch hail stone that is noted separately. The large hail fell for several minutes.
Emergency management reported dime to nickel sized hail just east of McGregor, TX.
A public report indicated quarter sized hail 3 miles southwest of Haslet, TX.
A social media picture indicated a 5.6+ inch diameter hail stone in Salado, TX. Swift actions were taken by NWS Fort Worth and the IBHS (Insurance Institute for Business & Home Safety) to preserve and document this record hailstone. The IBHS officially measured the hailstone at: Maximum diameter 5.676 in, Mass 409.3 g, Volume 29.5 in3 making it the largest hail stone on record in the FWD CWA to date. Other large hailstones also fell in this same area.
A trained spotter reported quarter sized hail in Saginaw, TX.
An NWS employee reported quarter sized hail in Haslet, TX.
A public report indicated quarter sized hail just south of Fort Hood in Bell County.
A public report indicated half-dollar sized hail about 3 miles southwest of Roanoke, TX.
A trained spotter reported 3-inch diameter hail just southwest of Belton, TX.
Amateur radio reported golf ball sized hail about 3 miles north-northwest of Salado, TX.
A National Weather Service employee reported quarter sized hail just north of Roanoke, TX.
Amateur radio reported half dollar sized hail near the intersection of Highways 2484 and 1670 in Bell County.
Broadcast media reported golf ball sized hail about 2 miles west-northwest of Killeen, TX.
A public report indicated quarter sized hail about 2 miles west-northwest of Roanoke, TX.
A public report indicated golf ball sized hail just south of Belton, TX.
Part of the side roof of the Dairy Queen in Ennis was peeled off. The side part extended upwards and was exposed to the strong winds. The metal fell on a few cars causing minor damage.
A public report indicated half-dollar sized hail about 2 miles east-southeast of Copperas Cove, TX.
A public report indicated half-dollar sized hail just southwest of Killeen, TX.
Military personnel reported golf ball sized hail at Phantom Warrior Lanes on Fort Hood in Killeen Texas.
A public report indicated golf ball sized hail 3 miles south-southwest of Belton, TX.
A public report indicated 2 inch diameter hail about 2 miles west-southwest of Belton, TX.
A public report indicated dime sized hail about a mile west of Nolanville, TX.
A public report indicated quarter sized hail about 3 miles northwest of Copperas Cove, TX.
A small shed was blown several yards and flipped. Other shingle damage was reported on outbuildings.
A public report indicated 2.25 inch diameter hail about 4 miles west-southwest of Belton, TX.
A public report indicated golf ball sized hail about 2 miles north-northwest of Killeen, TX.
Tree damage was reported scattered across the southern portions of the county.
Tree damage in the Pursely area was estimated at 50-60 MPH.
Amateur radio reported half-dollar sized hail just east of Killeen, TX.
The ASOS at the Corsicana Municipal Airport measured a 63 MPH wind gust.
A trained spotter reported dime sized hail about a mile northeast of Mart, TX.
A trained spotter reported golf ball sized hail about 3 miles east of Temple, TX.
Amateur radio reported quarter sized hail about 3 miles west-southwest of Belton, TX.
Eight power poles were knocked down near LCR 633 & 2489.
Amateur radio reported quarter sized hail about a mile north-northeast of Belton, TX.
Strong thunderstorm winds ranging from 50-70 mph moved across the northern portions of Anderson County. According to the summary report from local EMs:|A home on St Hwy 19N between Bradford and Bois D'Arc sustained wind damage to the back patio (metal roof torn up), tin off the barn, and huge tree branch in driveway that pulled down power meter/line at this location.
A home in the 4200 block of FM 860 had a large tree uprooted in the front yard that did damage to the front of the porch area of the home.
A home on FM 2706 had metal from the barn blown across the yard and onto neighbor property. Large tree was knocked down in the driveway.
Several trees down across ACR 462, 463, 2601, 489, 458, 2101, 441. FM roads affected with trees down were FM 860, 837, 2330, 19.
Frankston had trees/powerlines down at ACR 309, 307, Lakeview MH park, 296 Kickapoo and FM 19 and ACR 322.
Trees and power lines were down on Hwy 19N in the Bradford/Montalba area as well.
Amateur radio reported golf ball sized hail about 3 miles southeast of Temple, TX.
A tornado was visually confirmed by storm chasers, but only scattered broken tree branches were found. The first tree branches were found near the intersection of Seaton Road and Big Elm Creek, with additional branches found along rural roads. The tornado lifted over Twister Road shortly after crossing FM 437.
Multiple power poles were damaged, large trees were uprooted, and windows were blown out on the first floor of a building.
A few roof wall panels were blown off the Rains High School gymnasium.
Amateur radio reported quarter sized hail in Zabcikville, TX.
Winds were estimated near 65 mph in Athens.
Large trees were uprooted by 65-70 mph winds.
A trained spotter reported quarter sized hail about 4 miles north-northeast of Salado, TX.
A public report indicated quarter sized hail about 3 miles west-northwest of Temple, TX.
Amateur radio reported golf ball sized hail about 7 miles west-northwest of Rosebud, TX.
A public report indicated 2 inch diameter hail about 4 miles south-southwest of Rosebud, TX.
In the Chandler area, several downed trees and power poles were reported. Two homes sustained minor damage due to falling trees.
The roof of a large wood frame and metal panel barn was broken at a property on Pinewood Trl.
A public report indicated quarter sized hail in Rosebud, TX.
A trained spotter reported half-dollar sized hail about 4 miles north of Rogers, TX.
A tree fell on a home on FM 979.
A large tree fell across the road.
Amateur radio reported quarter sized hail about a mile north-northwest of Rosebud, TX.
Multiple trees were knocked down and power poles were snapped near West Oak and Ferguson Street.
A trained spotter reported quarter sized hail about 5 miles north of Cameron, TX.
A public report indicated tennis ball sized hail about 5 miles southwest of Rosebud, TX.
A trained spotter reported half-dollar sized hail about 6 miles southeast of Rosebud, TX.
Additional power line and tree damage was reported along FM 979 near Crossroads with a second severe storm that moved over the area.
A public report indicated quarter sized hail in Franklin, TX.
A photograph on social media indicated quarter sized hail in Van Alstyne, TX.
Emergency management reported quarter sized hail in Dodd City, TX.
A public report indicated dime sized hail about 6 miles north-northwest of Hutchins, TX.
A social media report indicated quarter sized hail about 2 miles east of Royse City, TX.
A trained spotter reported quarter sized hail in Celeste, TX.
A public report indicated dime sized hail in Fate, TX.
Broadcast media reported quarter sized hail about 2 miles north of Greenville, TX.
A public report indicated quarter sized hail about 3 miles west of Campbell, TX.
A public report indicated quarter sized hail about a mile west-southwest of Commerce, TX.
Law enforcement reported quarter to golf ball sized hail in Cumby, TX.
A trained spotter reported quarter sized hail about 2 miles east-southeast of Enchanted Oaks, TX.
A trained spotter reported ping pong ball sized hail in Malakoff, TX.
A public report indicated ping pong ball sized hail about a mile east-southeast of Malakoff, TX.
A trained spotter reported nickel sized hail about a mile east-southeast of Streetman, TX.
A public report indicated quarter sized hail about 4 miles west-southwest of Athens, TX.
A public report indicated dime sized hail about 4 miles northeast of Palestine, TX.
A public report indicated dime sized hail about 3 miles southeast of Palestine, TX.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2022Every state in 2022This day in weather historyThe tornado archive for Texas, 2022Warnings in Texas, April 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1020297, 1020298, 1020507, 1020508, 1022966, 1022974, 1022975, 1022976, 1022969, 1020509, 1020510, 1020559, 1020511, 1020513, 1020551, 1020556, 1020558, 1020561, 1022391, 1020947, 1020949, 1022393, 1020835, 1020837, 1022394, 1020838, 1023004, 1022396, 1020942, 1020991, 1020994, 1020995, 1021011, 1022397, 1023002, 1020997, 1020998, 1022995, 1022990, 1021012, and more.